Case Studies

Pharmacy Times, Volume 0, 0

CASE

STUDIES

Lauren S. Schlesselman, PharmD

CASE

ONE

HM, a 55-year-old obeseAfrican-American female, presents

to the pharmacy to obtain refills onher lisinopril and atorvastatin

prescriptions. She is well known tothe pharmacist because she

often picks up prescriptions for hersister. HM's sister is unable

to come for her own prescriptionsbecause she is confined to a

wheelchair due to severe peripheralvascular disease.

When picking up her medications, HMasks to speak with

the pharmacist. She has just usedthe pharmacy's blood pressure

machine, and she wants to knowwhether a blood pressure

of 160/95 mm Hg is normal. While inthe consultation

area, HM mentions to the pharmacistthat she has an appointment

this week with her physician. Beforeher appointment,

she also must have blood work done,including a fasting glucose

test. She does not understand whyshe needs a fasting

glucose test.

Why is HM at risk for type 2diabetes?

CASE

TWO

HM returns to the pharmacy to havenew prescriptions filled

for her sister. Her sister'sinsulin regimen will now consist of

separate regular and NPH insulins.She was previously receiving

them in a premixed preparation.

Because HM helps her sister injectthe insulin, she has questions

for the pharmacist. HM does notunderstand why her sister

can no longer use the premixedpreparation. The pharmacist

explains that the premixed productdoes not allow the flexibility

of dosing that the new regimenprovides. HM is very upset that

she now will have to give her sister2 injections, rather than the

1 injection she administeredpreviously. She admits that the

doctor told her she could mix the 2insulins in the same syringe.

Since she does not remember in whichorder he said to draw

them up, she resigns herself togiving separate injections.

The pharmacist offers to teach HMthe correct order in

which to draw up the insulins.

In what order should the insulins bedrawn up into a

syringe?

CASE

THREE

DR, a district supervisor for aretail pharmacy chain,

receives an urgent phone call from apharmacy manager.

When DR arrives at the store, thepharmacy manager explains

that she is concerned that apharmacist in the store may be

abusing narcotics. When she startednoticing narcotics missing

during the monthly inventory, shebegan monitoring the other

pharmacists. She noticed that 1pharmacist often had small

pupils, was markedly drowsy, andfrequently scratched his

face. The pharmacy manager wants DRto help her confront

the pharmacist.

DR immediately removes thepharmacist in question from

the pharmacy. He drives him to thehospital where a drug

screen is performed. He informs thepharmacist that he is on

administrative leave until theresults are returned.

When the urine drug screen reportcomes back, it is positive

for codeine and a small amount ofmorphine. DR calls the

pharmacist to discuss the results.The pharmacist denies using

any narcotic agents. He attempts toexplain the report as the

result of frequently ingestingpoppy-seed bagels.

Should DR believe the pharmacist?